SAVANNAH, Ga. (WSAV) — Having chicken for dinner? If so, sear it, fry it or braise it but do not cook it in NyQuil, the U.S. Food & Drug Administration (FDA) warns.

The cautioning comes after a recent social media challenge that encourages viewers to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat. 

“Boiling a medication can make it much more concentrated and change its properties in other ways.” the FDA said in a written statement. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”

This isn’t the first time a social media challenge promoted unsafe behaviors. Earlier, there was a challenge that urged people to take large doses of the allergy medicine diphenhydramine, to try to induce hallucinations. 

Another viral challenge involving medicine turned out to be deadly. In the challenge, people were encouraged to take large doses of diphenhydramine to try to induce hallucinations. This medicine is sold in many products, including some under the brand name Benadryl.

LATEST KENTUCKY NEWS:

The challenge was reportedly blamed for the hospitalization of at least three Texas teens in May 2020 along with the death of a 15-year-old Oklahoma girl in August 2020.

The American Academy of Pediatrics advised parents to speak with their teens about which challenges are trending on social media or at school are suggest the following:

  • Start a conversation by asking your kids about the biggest challenges they’ve heard about in their circle of friends. Ask them (calmly and without judgment) what they think about the challenge. This helps build the skill of judging risk by talking about what could happen to someone who takes the challenge. You can still exercise your parental options such as limiting contact with certain kids or making specific activities off limits.
  • If your child is interested in participating in a challenge, use open-ended questions to encourage them to think through each step of the challenge. Ask them to consider the worst outcome. Ask them to think about why they would do it, and if it’s worth it. Are likes and comments worth hours in the emergency department?
  • Be sure to “friend” your kids on social media, which can help you keep in touch with what goes on in their day-to-day lives. Watch their stories for clues about what is going on in school and with their friends.
  • Ask questions about school trends, friends and fads. It’s important to keep the lines of communication open and avoid passing judgment. Instead, calmly discuss the dangers in those choices.

If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online

If you have a question about a medication, including an OTC drug, call your health care provider or pharmacist or the FDA.